A 15-year-old boy with 10-year eczema, 15岁少年10年湿疹

A 15-year-old boy had been treated for 10 years for moderate to severe atopic dermatitis. The neck eczema was his main complaint. Onset of disease was during early childhood. He had asthma, allergic rhinitis, and a positive family history for atopy. Multiple epicutaneous allergy tests and oral food challenge tests over the years showed negative.

74 neck 4

Treatment with emollients, potent topical corticosteroids, and immunosuppressant cream Tacrolimus were ineffective. During and between these courses, he had to use oral corticosteroid therapy intermittently. Initially, this improved his eczema, but the effect decreased.

74 arm 4

Herbal medicinal granule Tangs Derma-Zema was initiated two times daily, his immunosuppressants were discontinued. At the start of TCM herbal treatment, he had a “severe” eczema flare-up which was the steroids withdrawal syndrome [1-5]. After 5 months of treatment, the eczema was improved to “moderate”. At month 10, severity was measured at “mild”, eczema was fully cleared at month 28.

74 trunk 3

Discussion

During Tangs Derma-Zema therapy, all immunosuppressants therapy is stopped. Patients with a history of immunosuppressant use will likely start to experience the so-called ‘Wavelike Flare-up Cycle’. This is known as the Immunosuppressant Withdrawal Syndrome. Symptoms of eczema which had previously been suppressed by immunotherapy will start to resurface with vigor after the immune system is no longer being curtailed. Over time, as Tangs Derma-Zema gradually takes effect in correcting the immune system’s function, the flareups will subside in frequency and intensity in a wavelike pattern. The time to reach the endpoint where the wave draws to a null, will depend on the dosage and potency of the immunosuppressants that the user had formerly consumed.

Reference

  1. Li AW, Yin ES, Antaya RJ. Topical Corticosteroid Phobia in Atopic Dermatitis: A Systematic Review. JAMA Dermatol. 2017;153(10):1036–1042. doi:10.1001/jamadermatol.2017.2437
  2. Hagar T, Leshem YA, Hannifin JM, etc. (2015) A systematic review of topical corticosteroid withdraw (steroid addiction) in patients with atopic dermatitis and other dermatoses. J Am Acad Dermatol 2015;72:541-549
  3. Belinda Sheary. Topical corticosteroid addiction and withdrawal – An overview for GPs. Australian family Physician. Volume 45, No.6, June 2016 Pages 386-388
  4. Sheary B. Steroid Withdrawal Effects Following Long-term Topical Corticosteroid Use. Dermatitis. 2018;29(4):213‐218. doi:10.1097/DER.0000000000000387
  5. Belinda Sheary. Topical Steroid Withdrawal: A Case Series of 10 Children. Acta Derm Venereol. 2019 May 1;99(6):551-556. doi: 10.2340/00015555-3144.